Part of my preparation for my radiation treatment involved the warning that one possible side effect would be loose bowels. I was not warned that this particular side effect pendulum could swing in the opposite direction. Thus, when, during my weekly review with my radiologist last week, I reported I had begun to experience constipation, my radiologist reacted with some surprise. When I asked if I could take a stool softener, his response was, "Only one!," presumably as a safeguard against the pendulum reversing its direction.
By today I had far more to discuss. The pendulum had not reversed direction, and it seemed as if I was just beginning to feel the effects of one stool softener taken every night. When I described my situation as feeling as if there was some constriction in the colon, he started asking detailed questions about the nature of the stools themselves. I answered to the best of my combined abilities of observation, memory, and description; but these seemed sufficient for him to offer a viable hypothesis. One possible side effect of the radiation is irritation to the rectum, and the rectum reacts by swelling. Hence, there probably was a reality behind my imagined feelings of constriction. He suggested that there were several ways to resolve the problem through diet change, but none of these were practical in the context of the dietary constraints we were already practicing at home. I asked if I could continue with the stool softener, and he said that this was another option. He said that the swelling would eventually reduce of its own accord, probably before my treatment had concluded.
It thus seems that I have experienced a side effect for which there was a plausible explanation, but it was one that had not been anticipated. These things happen. Now that I have a better sense of what the problem may be, it is easier for me to live with it.